Q: I have two horses aged 10 and 13. I have had both since age 2 and have vaccinated them every year. The last couple years my horses have reacted to their three-way vaccination (designed to protect against Eastern and Western encephalitis and tetanus) and to West Nile vaccinations with fevers of 103-105°F and symptoms of lethargy, depression, and being off feed. This has lasted from two to four days. We have varied the manufacturer of both vaccines thinking they might be sensitive to inert ingredients, but they still react strongly. I am wondering if they still need these yearly vaccinations since they’ve had them every year since youth. Is it a good idea to be bringing on these immune responses each year as they get older?
--Fiona Gammonley, Fort Collins, Colo.

A: You bring up an important situation that can occur in horses following immunization. We would prefer to have our horses demonstrate few clinical signs following vaccination. However, the reality is we vaccinate horses to enhance their immune response (in a specific manner), so when they are exposed to a pathogen of concern their immune system is well-prepared to handle the challenge. The signs you describe are a response to this preparatory process. A recent report by Andersen et al. highlighted this point by showing acute responses in horses vaccinated with two different forms of vaccines. This study demonstrated that horses have increases in inflammatory proteins in circulation following immunization. We can consider that this response might occur following administration of a variety of vaccine products. But it is important to understand that vaccines play an important role in keeping horses healthy and preventing infectious disease spread.

Therefore, to answer your question of whether your horses still require annual vaccination, the answer is yes. Consistent with the American Association of Equine Practitioners' vaccine campaign recommendations, vaccines should be maintained on an annual basis. Some vaccines require more frequent administration depending on disease risk. Your veterinarian can advise you on specific vaccine recommendations. In some circumstances separating out vaccine products can help minimize reactions that occur following immunization. It would also be worthwhile to visit with your veterinarian to determine if administering an anti-inflammatory medication, such as a non-steroidal anti-inflammatory drug (NSAID), prior to vaccination or subsequent to the development of an adverse reaction might help minimize this response.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from TheHorse.com. Learn More

Free Newsletters

Sign up for the latest in:

From our partners